Indiana, 2012

Damaging Wind in Indiana, September 5, 2012

September 5, 2012 · NWS PAH · 1 event in 1 county or zone

A broken squall line moved east-southeast across southwest Indiana. The activity was supported by an upper level disturbance embedded within a branch of the jetstream that extended from west to east through central parts of Kansas and Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken squall line moved east-southeast across southwest Indiana. The activity was supported by an upper level disturbance embedded within a branch of the jetstream that extended from west to east through central parts of Kansas and Missouri. The squall line was enhanced by strong surface heating and moist southerly low level winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 11:09 AM CST, 20 minutes earlier.

Area forecast discussion, Sep 5, 11:09 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1209 PM CDT WED SEP 5 2012

.UPDATE...
ISSUED AT 1207 PM CDT WED SEP 5 2012

UPDATED AVIATION SECTION.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 232 AM CDT WED SEP 5 2012

HOT/HUMID AIRMASS REMAINS IN PLACE. TEMPS FORECAST TO HIT
LOWER-MID 90S WITH LOWERS 70S TDS TODAY...TRANSLATING TO TRIPLE
DIGIT HEAD INDICES WEST OF A MOUNT VERNON IL-PADUCAH KY LINE.
ADVISORY CRITERIA 105 COULD BE HIT IN WRN PTNS SEMO SO WE WILL
HAVE A HEAT ADVISORY FOR PTNS SEMO TBD AFTER COLLABORATION.

SMALL POPS CONTINUE THRU FIRST 36 HOURS OF FORECAST...THEN BRIEFLY
PAUSE BEFORE THE BEST CHANCE POPS COMING FRIDAY-FRIDAY NIGHT.
THAT'S WHEN A ROBUST UPPER TROF WILL PUNCH A SURFACE COLD FRONT
ACROSS THE AREA. SEE TEXT SWODY3 OUTLOOKS THIS AREA FOR THE FRONTS
PASSAGE/ASSOCIATED STORMS. LIKELY CAT POPS MAY NEED TO BE
INCREASED IF THE RUNS CONTINUE TO COME TOGETHER WITH WHAT THEY ARE
SHOWING NOW.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 232 AM CDT WED SEP 5 2012

ECMWF AND NAM ARE SLOWER THAN THE GFS WITH THE PASSAGE OF THE COLD
FRONT SATURDAY. GFS HAS THE FRONT WELL EAST OF THE PAH FORECAST
AREA AT 12Z SATURDAY...WHILE ECMWF AND NAM SHOW THE FRONT
DISSECTING OUR REGION. CONSENSUS IS TO LEAN TOWARD THE SLOWER
ECMWF/NAM SOLUTION...SO KEPT POPS IN THE HIGH CHANCE CATEGORY EAST
FOR SATURDAY...TAPERING QUICKLY TO SLIGHT CHANCE POPS FOR OUR
WESTERN COUNTIES. THE FRONT AND ANY ASSOCIATED PRECIP SHOULD BE
EAST OF THE PAH FA BY 00Z SATURDAY...SO WE HAVE NO POPS IN THE
FORECAST BEYOND SATURDAY.

THE OTHER SIGNIFICANT FORECAST ISSUE IN THE EXTENDED IS COOLER
TEMPERATURES.  NORTH WINDS BEHIND THE FRONT SATURDAY WILL BRING
COOLER AIR INTO THE REGION...WITH READINGS SATURDAY AROUND 10
DEGREES BELOW NORMAL.  SURFACE HIGH PRESSURE OVER THE
CENTRAL/NORTHERN PLAINS WILL KEEP OUR REGION IN NORTHERLY FLOW
THROUGH MONDAY...WHICH WILL KEEP TEMPERATURES BELOW NORMAL DESPITE
PLENTY OF SUNSHINE.  ON TUESDAY THE HIGH WILL MOVE TO OUR EAST...AND
A RETURN OF SOUTHERLY FLOW WILL BEGIN A GRADUAL WARM UP.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1207 PM CDT WED SEP 5 2012

CHANCE OF CONVECTION WILL CONTINUE THIS AFTERNOON OVER SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. MCV CONTINUES
TO TRACK EAST ACROSS MISSOURI AND MAY TRIGGER ADDITIONAL
CONVECTION THROUGH THE AFTERNOON ACROSS THE REST OF THE AREA.
TONIGHT...BEST MOISTURE SHOULD SHIFT EAST OF THE AREA...SO NO
PRECIPITATION FORECAST AT THIS TIME. WINDS WILL BE VARIABLE WITH
CONVECTION TODAY...LIGHT TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ100-107>109.

IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Sep 5, 7:09 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
809 AM CDT WED SEP 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
809 AM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER THE ENTIRE OUTLOOK AREA. THE PRIMARY SEVERE WEATHER ASSOCIATED
HAZARD IS ISOLATED DAMAGING WINDS AND LARGE HAIL.

THE HEAT INDEX WILL TOP 100 THIS AFTERNOON ALONG AND WEST OF A
MOUNT VERNON ILLINOIS TO PADUCAH KENTUCKY LINE. A HEAT ADVISORY
HAS BEEN ISSUED FOR THE SOUTHEAST MISSOURI OZARKS THIS
AFTERNOON...WHERE THE HEAT INDEX MAY REACH OR EXCEED 105.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORM CHANCES CONTINUE THURSDAY THROUGH FRIDAY NIGHT...AS A COLD
FRONT MAKES ITS APPROACH AND EVENTUAL PASSAGE. THE FRONT WILL
BRING SIGNIFICANTLY COOLER AND LESS HUMID AIR FOR THE WEEKEND. THE
CHANCE OF STORMS COULD INCLUDE AN ISOLATED SEVERE STORM. THE BEST
CHANCE OF RAIN AND FOR STRONG OR SEVERE STORMS WILL BE LATE FRIDAY
INTO FRIDAY NIGHT...WHEN THE FRONT IS ACTUALLY MAKING ITS PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY ABREAST OF THE LATEST FORECASTS AND UPDATES
IN CASE THEIR ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Sep 5, 9:09 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 AM CDT WED SEP 5 2012

ILZ075>078-081>083-INZ081-082-085>088-051700-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-GIBSON-
PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...WEST FRANKFORT...MCLEANSBORO...CARMI...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
ROCKPORT
1009 AM CDT WED SEP 5 2012

...STRONG THUNDERSTORMS APPROACHING SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA...

THROUGH NOON...A BAND OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST
TO THE INTERSTATE 64 CORRIDOR REGION OF SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY
RAIN AND WIND GUSTS 30 TO 45 MPH. THE AREA MOST LIKELY TO
EXPERIENCE THE STRONGER STORMS WILL BE FROM MOUNT VERNON ILLINOIS
TO MOUNT CARMEL...TO PRINCETON AND PETERSBURG IN SOUTHWEST
INDIANA...PROVIDED THE STORMS MAINTAIN THEIR CURRENT TRACK AND
INTENSITY. MOVEMENT WAS SOUTHEAST AT 30 MPH.
Special weather statement, Sep 5, 9:44 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 AM CDT WED SEP 5 2012

ILZ075>078-081>083-INZ081-085-051700-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-GIBSON-
POSEY-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...WEST FRANKFORT...MCLEANSBORO...CARMI...
FORT BRANCH...POSEYVILLE
1044 AM CDT WED SEP 5 2012

...STRONG OUTFLOW WINDS PRECEDING SEVERE STORMS OVER SOUTH CENTRAL
ILLINOIS...

STRONG OUTFLOW WINDS INTO JEFFERSON COUNTY ILLINOIS...AND
APPROACHING WAYNE...EDWARDS AND WABASH COUNTIES IN SOUTHERN
ILLINOIS...MAY RESULT IN WIND GUSTS 35 TO 50 MPH. THE WINDS ARE
OUT AHEAD OF STRONG TO SEVERE THUNDERSTORMS MOVING EAST SOUTHEAST
ACROSS SOUTH CENTRAL AND SOUTHEAST ILLINOIS. THE WINDS WILL SPREAD
SOUTHEAST ACROSS THE INTERSTATE 64 CORRIDOR THROUGH NOON. STAY
TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Sep 5, 11:19 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1219 PM CDT WED SEP 5 2012

ILZ077-078-INZ081-082-051815-
EDWARDS IL-GIBSON IN-PIKE IN-WABASH IL-
1219 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND WABASH COUNTIES IN
SOUTHEAST ILLINOIS...AND GIBSON AND PIKE COUNTIES IN SOUTHWEST
INDIANA UNTIL 115 PM CDT...

AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. FRANCISVILLE TO
GRAYVILLE...AND MOVING EAST AT 40 MPH.

WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PRINCETON...FORT BRANCH...PETERSBURG...OAKLAND CITY...PATOKA...
  OWENSVILLE...WINSLOW...HAZLETON...FRANCISCO...SOMERVILLE...MACKEY
  AND SPURGEON.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Evansville,IN radar (KVWX), 17 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
September 5, 11:29 AM CST
Where
Gibson County, Princeton
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.350, -87.570

Three trees and three power poles were blown down. One tree fell on a home, and another fell on a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406946.